Texas, 2012

Damaging Wind in Texas, August 5, 2012

August 5, 2012 · NWS SHV · 1 event in 1 county or zone

A frontal boundary was draped across the Middle Red River Valley of Northeast Texas, Southeast Oklahoma and Southwest Arkansas during the afternoon and evening hours of August 5th. scattered showers and thunderstorms developed across the Four State Region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A frontal boundary was draped across the Middle Red River Valley of Northeast Texas, Southeast Oklahoma and Southwest Arkansas during the afternoon and evening hours of August 5th. Moderate instability was present across the region with temperatures near 100 degrees and with ample moisture in place...scattered showers and thunderstorms developed across the Four State Region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 5, 1:37 PM CST, 7 hours 18 minutes earlier.

Area forecast discussion, Aug 5, 1:37 PM CST, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
237 PM CDT SUN AUG 5 2012

.DISCUSSION...
FRONTAL BOUNDARY CURRENTLY APPROACHING THE RED RIVER VALLEY WITH
SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS CENTRAL AND SOUTHERN
ARKANSAS. FRONT TO MAKE LITTLE SOUTHWARD PROGRESS AFTER SUNSET AND
IS FORECAST TO LINGER ACROSS THE REGION THROUGH MUCH OF THE DAY
MONDAY BEFORE DRIFTING SOUTH TO THE NORTHERN GULF COAST. MOISTURE
ALONG AND SOUTH OF THE FRONT SHOULD BE ABUNDANT ENOUGH TO
MAINTAIN A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION
THROUGH MONDAY EVENING. ADDITIONALLY...UPPER-TROUGH TO ALLOW
SUFFICIENT MIXING TO KEEP AFTERNOON HIGH TEMPERATURES SHY OF 100
DEGREES FOR THE NEXT COUPLE OF DAYS.

FRONT FORECAST TO DRIFT FAR ENOUGH SOUTH TO ELIMINATE THE CHANCE
OF PRECIPITATION BY THE MIDDLE OF THE WEEK. HOWEVER...UPPER TROUGH
FORECAST TO RETROGRADE WESTWARD NEXT WEEKEND...ALLOWING FOR A
RETURN CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.
OTHERWISE...BECAUSE OF A RELAXED PRESSURE GRADIENT IN THE VICINITY
OF THE FRONTAL BOUNDARY...LIGHT WINDS FORECAST TO PREVAIL THROUGH
MUCH OF THE FORECAST PERIOD. /05/

&&

.AVIATION...
VFR CONDITIONS SHOULD CONTINUE THROUGH THE TAF PERIOD. THE
CONVECTION NEAR MLU AND OVER NE LA HAS DIMINISHED EARLY THIS
AFTERNOON...WITH THE POTENTIAL FOR ISOLATED CONVECTION POSSIBLE
THROUGH LATE AFTERNOON OVER THE SRN SECTIONS OF NCNTRL LA NEAR A
WEAK SHEAR AXIS. HOWEVER...AN EXTENSIVE AREA OF ELEVATED CIGS
SHOULD PERSIST THROUGH MUCH OF THE AFTERNOON OVER NCNTRL LA/SE
AR...BUT SHOULD GRADUALLY THIN LATE. ELSEWHERE...A SCT CU FIELD
HAS FORMED IN RESPONSE TO STRONG HEATING...WITH ISOLATED
CONVECTION HAVING RECENTLY DEVELOPED OVER PORTIONS OF EXTREME SE
OK/CNTRL AR...NEAR A WEAK SFC FRONTAL BNDRY EXTENDING FROM JUST S
OF THE RED RIVER IN EXTREME N TX...INTO SE OK/WCNTRL AND CNTRL AR.
THIS CONVECTION SHOULD CONTINUE TO EXPAND THROUGH THE
AFTERNOON...SLOWLY SHIFTING S INTO SW AR BY LATE AFTERNOON. THERE
IS STILL SOME UNCERTAINTY AS TO HOW FAR S INTO EXTREME NE TX/SW AR
THIS CONVECTION WILL BUILD...BUT BELIEVE THAT THE TXK/ELD
TERMINALS WILL NOT BE AFFECTED UNTIL AFTER 00Z...IF AT ALL.
AMENDMENTS MAY BE NEEDED BASED ON THE CONVECTION COVERAGE/MOVEMENT
LATER THIS AFTERNOON. BRIEF MVFR CONDITIONS AND WIND GUSTS IN
EXCESS OF 35KTS WILL BE POSSIBLE IN THE STRONGER STORMS...BEFORE
THEY DIMINISH BY MID/LATE EVENING WITH THE LOSS OF HEATING.
EXTENSIVE ELEVATED CIGS SHOULD AGAIN DEVELOP LATE THIS
AFTERNOON/EVENING FROM THIS CONVECTION...SPREADING ACROSS MUCH OF
THE REGION OVERNIGHT. CAN/T RULE OUT ISOLATED ELEVATED -SHRA
REDEVELOPING AFTER 09Z MONDAY OVER SW AR/EXTREME NRN LA/E
TX...WHICH MAY LOWER CIGS TO AROUND 8-10KFT BY SUNRISE
MONDAY...BUT THIS SHOULD DIMINISH BY MIDDAY AS IT SHIFTS SSE INTO
NCNTRL LA. ONCE STRONGER HEATING IS ABLE TO COMMENCE BY LATE
MORNING/MIDDAY...A SCT CU FIELD SHOULD DEVELOP AGAIN OVER MUCH OF
THE AREA AS THE AC/CIRRUS SHIELD BEGINS TO THIN. ISOLATED
CONVECTION AGAIN CAN/T BE RULED OUT MONDAY AFTERNOON NEAR THE
STATIONARY FRONTAL BNDRY TO OUR N...AS WELL AS FARTHER S. VRB
WINDS 6KTS OR LESS THIS AFTERNOON WILL BECOME GENERALLY LIGHT/VRB
OR LIGHT SE AFTER 00Z. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  96  76  96  76 /  30  30  40  20  10
MLU  74  95  74  96  74 /  30  40  40  30  10
DEQ  74  97  73  99  72 /  30  20  20  10  10
TXK  76  97  75  97  75 /  30  20  20  20  10
ELD  74  95  73  95  73 /  30  30  40  20  10
TYR  76  99  77  99  77 /  30  20  40  20  10
GGG  76  98  76  97  75 /  30  20  40  20  10
LFK  74  96  74  97  74 /  20  30  40  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/15
Hazardous weather outlook, Aug 5, 10:46 AM CST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CDT SUN AUG 5 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-061700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1146 AM CDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE ENTIRE REGION THIS AFTERNOON WITH THE GREATEST COVERAGE
EXPECTED OVER PARTS OF SOUTHERN ARKANSAS AND NORTHERN LOUISIANA.
ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED...GUSTY WINDS AND
FREQUENT LIGHTNING WILL BE POSSIBLE WITH ANY STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED TO SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THROUGHOUT THE WORK WEEK AS A SERIES OF WEAK UPPER
DISTURBANCES INTERACT WITH A STALLED FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

In the hours before

Special weather statement, Aug 5, 7:44 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
844 PM CDT SUN AUG 5 2012

LAZ001-010-TXZ138-151-060245-
CADDO-DE SOTO-HARRISON-PANOLA-
844 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 945 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN NORTHEAST TEXAS...
     HARRISON AND PANOLA...
IN NORTHWEST LOUISIANA...
     DE SOTO AND CADDO...

INCLUDING THE FOLLOWING LOCATIONS...
     GREENWOOD...LOGANSPORT...MANSFIELD...STONEWALL...DEBERRY...
     ELYSIAN FIELDS...KARNACK AND WASKOM...

AT 841 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS 8 MILES NORTHWEST OF STONEWALL...OR 9
MILES SOUTHWEST OF SHREVEPORT...MOVING SOUTHWEST AT 15 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BEFORE THE STORMS
ARRIVE...OUTFLOW BOUNDARY WINDS OF UP TO 50 MILES PER HOUR MAY BE
EXPERIENCED.

20
Local storm report, Aug 5, 8:19 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
919 PM CDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     5 S PROVENCAL           31.58N 93.20W
08/05/2012                   NATCHITOCHES       LA   PUBLIC

            TREES DOWN SOUTH OF PROVENCAL.

&&

20
Local storm report, Aug 5, 8:20 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
920 PM CDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     1 N BRADLEY             33.11N 93.66W
08/05/2012                   LAFAYETTE          AR   LAW ENFORCEMENT

            TREES DOWN ON HIGHWAY 29.

&&

20
Local storm report, Aug 5, 8:25 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
925 PM CDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     3 N IDA                 33.05N 93.89W
08/05/2012                   MILLER             AR   LAW ENFORCEMENT

            TREES DOWN NEAR KIBLAH.

&&

20
Special weather statement, Aug 5, 8:38 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
938 PM CDT SUN AUG 5 2012

LAZ010-017-018-TXZ151>153-166-167-060330-
DE SOTO-NACOGDOCHES-NATCHITOCHES-PANOLA-SABINE-SAN AUGUSTINE-SHELBY-
938 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1030 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN EASTERN TEXAS...
     NACOGDOCHES...SABINE...SAN AUGUSTINE AND SHELBY...
IN NORTHEAST TEXAS...
     PANOLA...
IN NORTHWEST LOUISIANA...
     SABINE...NATCHITOCHES AND DE SOTO...

INCLUDING THE FOLLOWING LOCATIONS...
     CONVERSE...MANY...NATCHITOCHES...ZWOLLE...BLAND LAKE...CENTER...
     GARRISON...GENEVA...JOAQUIN...NEUVILLE...PATROON...
     SHELBYVILLE...TENAHA AND TIMPSON...

AT 935 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
NATCHITOCHES TO 7 MILES WEST OF CONVERSE TO 6 MILES NORTH OF
TENAHA...OR ALONG A LINE EXTENDING FROM NATCHITOCHES TO 17 MILES
SOUTH OF MANSFIELD TO 11 MILES SOUTHEAST OF CARTHAGE...MOVING SOUTH
AT 20 MPH.

IN ADVANCE OF THE THUNDERSTORMS...OUTFLOW WINDS IN EXCESS OF 40
MILES PER HOUR WILL BE POSSIBLE. NO LIGHTNING OR THUNDER MAY BE SEEN
BEFORE THE FIRST GUST OF WIND HITS.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THE
STORMS.

20
Local storm report, Aug 5, 8:39 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
939 PM CDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     MAGNOLIA                33.27N 93.24W
08/05/2012                   COLUMBIA           AR   PUBLIC

            WINDOW OF A HOUSE IN MAGNOLIA BLOWN OUT...REPORT RELAYED
            FROM NWS LZK.

&&

20

The radar

The Shreveport radar (KSHV), 104 km away, was scanning. The volume nearest the first event began at 02:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gregg

When
August 5, 8:55 PM CST
Where
Gregg County, 1.35 mi WNW of Gladewater
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.540, -94.950

Trees were downed in Gladewater.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390409.